Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Directional Newton methods in $n$ variables


Authors: Yuri Levin and Adi Ben-Israel
Journal: Math. Comp. 71 (2002), 251-262
MSC (2000): Primary 65H05, 65H10; Secondary 49M15
Published electronically: May 17, 2001
MathSciNet review: 1862998
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Directional Newton methods for functions $f$ of $n$ variables are shown to converge, under standard assumptions, to a solution of $f(\mathbf{x})=0$. The rate of convergence is quadratic, for near-gradient directions, and directions along components of the gradient of $f$ with maximal modulus. These methods are applied to solving systems of equations without inversion of the Jacobian matrix.


References [Enhancements On Off] (What's this?)

  • 1. Adi Ben-Israel, A Newton-Raphson method for the solution of systems of equations, J. Math. Anal. Appl. 15 (1966), 243–252. MR 0205445 (34 #5273)
  • 2. Adi Ben-Israel, Newton’s method with modified functions, Recent developments in optimization theory and nonlinear analysis (Jerusalem, 1995) Contemp. Math., vol. 204, Amer. Math. Soc., Providence, RI, 1997, pp. 39–50. MR 1442993 (98c:65080), http://dx.doi.org/10.1090/conm/204/02621
  • 3. I. S. Berezin and N. P. Shidkov, Computing methods. Vols. I, II, Translated by O. M. Blunn; translation edited by A. D. Booth, Pergamon Press, Oxford-Edinburgh-New York-Paris-Frankfurt; Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1965. Vol. I: xxxiv+464 pp. $ 15.00; Vol. II, 1965. MR 0174165 (30 #4372)
  • 4. Wendell Fleming, Functions of several variables, 2nd ed., Springer-Verlag, New York-Heidelberg, 1977. Undergraduate Texts in Mathematics. MR 0422527 (54 #10514)
  • 5. Carl-Erik Fröberg, Numerical mathematics, The Benjamin/Cummings Publishing Co., Inc., Menlo Park, CA, 1985. Theory and computer applications. MR 790312 (86h:65001)
  • 6. Y. Levin and A. Ben-Israel, MAPLE programs for directional Newton methods are available at: ftp://rutcor.rutgers.edu/pub/bisrael/Newton-Dir.mws.
  • 7. Gábor Lukács, The generalized inverse matrix and the surface-surface intersection problem, Theory and practice of geometric modeling (Blaubeuren, 1988) Springer, Berlin, 1989, pp. 167–185. MR 1042329 (91f:65041)
  • 8. A. M. Ostrowski, Solution of equations in Euclidean and Banach spaces, Academic Press [A Subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1973. Third edition of Solution of equations and systems of equations; Pure and Applied Mathematics, Vol. 9. MR 0359306 (50 #11760)
  • 9. Anthony Ralston and Philip Rabinowitz, A first course in numerical analysis, 2nd ed., McGraw-Hill Book Co., New York-Auckland-Bogotá, 1978. International Series in Pure and Applied Mathematics. MR 0494814 (58 #13599)
  • 10. J. Stoer and R. Bulirsch, Introduction to numerical analysis, Springer-Verlag, New York-Heidelberg, 1980. Translated from the German by R. Bartels, W. Gautschi and C. Witzgall. MR 557543 (83d:65002)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65H05, 65H10, 49M15

Retrieve articles in all journals with MSC (2000): 65H05, 65H10, 49M15


Additional Information

Yuri Levin
Affiliation: RUTCOR–Rutgers Center for Operations Research, Rutgers University, 640 Bartholomew Rd, Piscataway, New Jersey 08854-8003
Email: ylevin@rutcor.rutgers.edu

Adi Ben-Israel
Affiliation: RUTCOR–Rutgers Center for Operations Research, Rutgers University, 640 Bartholomew Rd, Piscataway, New Jersey 08854-8003
Email: bisrael@rutcor.rutgers.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-01-01332-1
PII: S 0025-5718(01)01332-1
Keywords: Newton method, single equations, systems of equations
Received by editor(s): October 27, 1999
Received by editor(s) in revised form: May 15, 2000
Published electronically: May 17, 2001
Additional Notes: The first author was supported by the Center for Discrete Mathematics and Theoretical Computer Science (DIMACS), Rutgers University
Article copyright: © Copyright 2001 American Mathematical Society